Iowa, 2011

Hail in Iowa, March 21, 2011

March 21, 2011 · NWS DMX · 2 events in 1 county or zone

A strong warm front formed to the south of Iowa during the day on the 21st. Moisture transport across the frontal boundary was quite strong.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong warm front formed to the south of Iowa during the day on the 21st. Moisture transport across the frontal boundary was quite strong. The atmosphere became unstable with elevated CAPE in the 500 to 1000 J/kg range. CAPE in the -10 to -30 C layer of the atmosphere was around 200 J/kg. Elevated thunderstorms formed over central Iowa and produced hail up to quarter size for a brief period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 21, 5:32 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Mar 21, 5:32 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
632 AM CDT MON MAR 21 2011

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
SURFACE RIDGING AND ASSOCIATED LOW LEVEL SUBSIDENCE WILL PREVAIL
EARLY IN THE FORECAST ACRS CENTRAL IOWA. THE LIGHT WIND AND RESIDUAL
MOISTURE HAS LEAD TO AREAS OF FOG THIS MORNING BUT ITS QUITE PATCH
IN NATURE WITH VISIBILITIES RAPIDLY CHANGING OVER SHORT DISTANCES.
THESE PROBLEMS MOST PREVALENT IN THE SOUTHEAST HALF OF THE CWA WHERE
THE DRIER NEAR SURFACE AIR HAS YET TO REACH AND HAVE INCLUDED AREAS
OF FOG...LOCALLY DENSE IN THE FORECAST THROUGH MID MORNING.
THEREAFTER...FOCUS TURNS TO INCREASING WAA AND THETA-E ADVECTION.
SOUNDINGS SHOW MOISTURE INCREASING AT 5-10KFT BY THIS AFTERNOON
WHICH WILL PROVIDE ELEVATED INSTABILITY. SUFFICIENT LIFT WILL BE
PRESENT FOR SOME SCATTERED THUNDERSTORMS DEVELOPMENT BY LATE IN THE
AFTERNOON NORTH OF SFC WARM FRONT IN CENTRAL AND SOUTHERN IA AND
HAVE INCLUDED ISOLD TO SCT POPS SOUTH OF HWY 20. GIVEN THE
INCREASING ADVECTION AND DECENT MID LEVEL LAPSE RATES...MAY SEE SOME
HAIL WITH THESE STORMS ALONG WITH HEAVY DOWNPOURS. GIVEN RATHER
SIGNIFICANT INVERSION...STORMS WILL REMAIN ELEVATED WITH HAIL BEING
THE ONLY SVR THREAT.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
VERY LITTLE HAS CHANGED IN OVERALL FORECAST THINKING TONIGHT...AS WE
REMAIN IN AN ACTIVE WEATHER PATTERN FOR MOST IF NOT ALL OF THE LONG
TERM FORECAST PERIOD. A LONGWAVE TROUGH IS CURRENTLY COMING ASHORE
ALONG THE PACIFIC U.S. COAST...WHILE TO THE EAST A DEEP LAYER RIDGE
IS BUILDING IN ACROSS THE CENTRAL AND ROCKY MOUNTAIN STATES. AS THIS
RIDGE AMPLIFIES EVEN WHILE IT IS BEING STUBBORNLY PRODDED EASTWARD
BY THE ADVANCING TROUGH...THE BULK OF THE ENERGY WITHIN THE TROUGH
WILL BE FORCED NORTHEASTWARD EVENTUALLY CONSOLIDATING INTO A CLOSED
500 MB LOW OVER NORTHERN WYOMING OR MONTANA BY 12Z TUESDAY MORNING.
A VERY STRONG IMPULSE ROUNDING THE BASE OF THE TROUGH TONIGHT WILL
ROCKET NORTHEASTWARD AND IMPACT OUR AREA AS A VIGOROUS NEGATIVELY
TILTED SHORTWAVE BY TUESDAY EVENING...AND PULL THE 500 MB LOW EAST
SOUTHEAST ACROSS OUR AREA AND INTO THE OHIO RIVER VALLEY BY THURSDAY
MORNING.

AT THE SURFACE...A QUICKLY MOVING HIGH PRESSURE AREA HAS BUILT INTO
THE REGION TONIGHT AND PUSHED THE TROUGH THAT TRAVERSED OUR AREA
YESTERDAY DOWN INTO NORTHERN MISSOURI WHERE IT HAS STALLED OUT. BY
THIS AFTERNOON AN ELONGATED LOW PRESSURE AREA WILL BE RAPIDLY
DEVELOPING ALONG THE LEE OF THE ROCKIES...FROM EASTERN MONTANA DOWN
TO NORTHEASTERN NEW MEXICO...IN RESPONSE TO THE APPROACHING WEST
COAST TROUGH. AS THIS LOW PRESSURE DEVELOPS IT WILL RESHARPEN THE
STALLED FRONTAL BOUNDARY AND BRING IT BACK UP INTO SOUTHERN IOWA BY
THIS EVENING. IT IS EXPECTED THAT WITH THE BROAD AREA OF ASCENT
MOVING IN WITH 500 MB SOUTHWESTERLY FLOW THIS EVENING...COMBINED
WITH THE DEVELOPMENT OF A LOW LEVEL JET AND WARM AIR/MOISTURE
ADVECTION ASSOCIATED WITH THE WARM FRONT...THUNDERSTORMS WILL
DEVELOP THIS EVENING AND MOVE ACROSS PORTIONS OF THE AREA TONIGHT.
PRECISE LOCATION IS DIFFICULT TO PIN DOWN DUE TO THE FINE TIMING OF
THESE FEATURES...HOWEVER IT APPEARS MOST LIKELY THAT STORMS WILL
DEVELOP IN EASTERN NEBRASKA OR FAR WESTERN IOWA AND MOVE NORTHEAST
ACROSS OUR NORTHERN AREAS TONIGHT...AND HAVE CONCENTRATED HIGHER
POPS IN THESE AREAS. THERE IS A THREAT FOR LARGE HAIL WITH THESE
ELEVATED STORMS TONIGHT...HOWEVER IT IS CONDITIONAL AND HAVE CHOSEN
NOT TO ADVERTISE IT IN THE GRIDS/FORECAST ATTM.

TUESDAY IS OF MORE CONCERN AS THE WARM FRONT AND ASSOCIATED WARM
SECTOR PROGRESS NORTHWARD ACROSS MORE OF OUR CWA...AND THE MORE
VIGOROUS SHORTWAVE APPROACHES FROM THE SOUTHWEST BRINGING VERY
STRONG FORCING WITH IT. THE TROUGH AND ASSOCIATED SURFACE LOW WILL
REACH WESTERN/NORTHWESTERN IOWA BY 00Z TUESDAY EVENING...WITH THE
WARM FRONT LIKELY STRETCHING EAST SOUTHEAST FROM THE LOW INTO
EASTERN OR SOUTHEASTERN IOWA AND A TROUGH OR DRYLINE TRAILING SOUTH
FROM THE LOW AND SWEEPING INTO OUR AREA FROM THE WEST. THIS IS A
CLASSIC SET UP FOR SEVERE WEATHER AND SPC HAS PLACED US WITHIN A
HIGH END SLIGHT RISK. ALTHOUGH A LACK OF RELATIVE DEEP MOISTURE MAY
BE A MITIGATING FACTOR THE FORCING WILL BE STRONG ENOUGH THAT WE
SHOULD SEE RAPID THUNDERSTORM DEVELOPMENT ACROSS MUCH OF THE
AREA...ESPECIALLY ABOUT OUR NORTHEASTERN TWO THIRDS...BUT LATE
TUESDAY AFTERNOON OR EVENING. HAVE INCREASED POPS TO CATEGORICAL
ACROSS THESE AREAS DURING THAT TIMEFRAME.

THE TROUGH/DRYLINE WILL BE THROUGH OUR AREA BY MIDNIGHT TUESDAY
NIGHT ENDING THE THUNDERSTORM THREAT...THEN ON WEDNESDAY MUCH COLDER
AIR WILL PUSH INTO THE REGION AND REMAIN THROUGH THE END OF THE
WEEK. ANOTHER SOMEWHAT WEAKER STORM SYSTEM MAY PASS TO OUR SOUTH
LATER IN THE WEEK...BRINGING CHANCES FOR RAIN OR SNOW FROM THURSDAY
NIGHT INTO FRIDAY.

&&

.AVIATION...21/12Z
AREAS OF FOG AND LOW CLOUDINESS ARE EXPECTED TO BE SCATTERED AROUND
CENTRAL IOWA THIS MORNING AS HIGH PRESSURE PASSES OVER THE STATE.
THIS WILL GRADUALLY DISSIPATE DURING THE MORNING AS WINDS BEGIN TO
INCREASE FROM THE NORTHEAST.  CURRENT INDICIATIONS ARE THAT MOISTURE
AND FORCING WILL INCREASE BY LATER IN THE AFTERNOON WITH ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOPING MAINLY IN THE KOTM AND KDSM
AREAS.  THESE STORMS WILL OVERSPREAD MUCH OF CENTRAL IOWA TONIGHT
WITH MVFR CEILINGS AND VISIBILITIES BECOMING WIDESPREAD AS WINDS
CONTINUE TO INCREASE FROM THE SOUTHEAST.

&&

.HYDROLOGY...20/20Z
MODELS CONTINUE TO PRODUCE OVER AN INCH OF QPF OVER PARTS OF
NORTHERN IOWA AND SOUTHERN MN FROM MON NIGHT THROUGH TUESDAY NIGHT.
TEMPS DURING THE DAY/EVENING PROGGED TO BE ABOVE FREEZING SO I
EXPECT THE REMAINING SNOW PILES AND FROZEN RIVERS TO CONTINUE TO
MELT AND ANY PRECIP WOULD BE RAIN AND RUNOFF WOULD BE RAPID. WITH
THE DES MOINES BASIN AT OR NEAR FLOOD IN MANY LOCATIONS THIS
SCENARIO WILL MAKE THINGS WORSE. DIFFERENCES IN MODEL TIMING WILL
AFFECT IMPACT ON AREA RIVERS. WE WILL CONTINUE TO MONITOR THE
SITUATION AS WE DO EXPECT ADDITIONAL RIVERS TO GO INTO FLOOD GIVEN
THE FORECAST QPF AND ITS LOCATION.

TO KEEP INFORMED OF THE ACTIONS OF AREA RIVERS PLEASE REFER TO OUR
AHPS RIVER WEB PAGES FOR MORE INFORMATION ON RIVER FORECASTS. GO TO
OUR WEB SITE AT WEATHER.GOV/DESMOINES THEN CLICK ON THE OPTION FOR
RIVERS AND LAKES ON THE LEFT HAND MENU.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...LEE
HYDROLOGY...FAB
AVIATION...COGIL
Hazardous weather outlook, Mar 21, 3:53 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT MON MAR 21 2011

IAZ033>037-044>050-057>062-070>075-081>086-092>097-221100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
453 AM CDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
CONTINUE AT INTERVALS THROUGH TONIGHT. A FEW STORMS COULD BE
SEVERE FROM LATE AFTERNOON INTO EARLY TONIGHT...WITH LARGE HAIL
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED ON TUESDAY AND TUESDAY
EVENING. SOME STORMS COULD BE SEVERE ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS...WITH ALL MODES OF SEVERE WEATHER
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE IN THE DAY ON TUESDAY.

IAZ004>007-015>017-023>028-038-039-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-BLACK HAWK-
453 AM CDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE
AT INTERVALS THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE FROM
THE EVENING INTO EARLY NIGHTTIME HOURS...WITH LARGE HAIL THE
PRIMARY THREAT.

MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED ON TUESDAY AND TUESDAY
EVENING. SOME STORMS COULD BE SEVERE ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS...WITH ALL MODES OF SEVERE WEATHER
POSSIBLE.

MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE IN THE DAY ON TUESDAY.

LEE

In the hours before

Special weather statement, Mar 21, 5:36 AM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
636 AM CDT MON MAR 21 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211400-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
636 AM CDT MON MAR 21 2011

...AREAS OF FOG WILL PERSIST THROUGH MID MORNING IN CENTRAL IOWA...

FOG WAS SCATTERED ACROSS MUCH OF CENTRAL IOWA THIS MORNING. THIS
FOG WILL PERSIST THROUGH SUNRISE WITH SOME GRADUAL IMPROVEMENT
THROUGH 9 AM. VISIBILITIES WILL RANGE FROM ONE HALF MILE TO 5
MILES OVER SHORT DISTANCES. LOCALIZED VISIBILITIES OF UNDER ONE
QUARTER OF A MILE ARE ALSO EXPECTED. BE PREPARED FOR RAPID CHANGES
IN VISIBILITIES WHILE DRIVING THIS MORNING DUE TO THE PATCHY
NATURE OF THE FOG.

CC

The radar

The Des Moines radar (KDMX), 22 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Polk

When
March 21, 10:50 AM CST
Where
Polk County, 0.83 mi NNW of Commerce
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.541, -93.775

Hail fell at the intersection of I-35 and Grand Avenue.

Hail, Polk

When
March 21, 11:16 AM CST
Where
Polk County, 1.48 mi SSE of Runnells
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.500, -93.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279065, 279066.